Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the singularities of Gegenbauer (ultraspherical) expansions


Author: Ahmed I. Zayed
Journal: Trans. Amer. Math. Soc. 262 (1980), 487-503
MSC: Primary 33A50; Secondary 46F10
DOI: https://doi.org/10.1090/S0002-9947-1980-0586730-1
MathSciNet review: 586730
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The results of Gilbert on the location of the singular points of an analytic function $ f(z)$ given by Gegenbauer (ultraspherical) series expansion $ f(z)\, = \,\Sigma _{n\, = \,0}^\infty \,{a_n}\,C_n^\mu (z)$ are extended to the case where the series converges to a distribution. On the other hand, this generalizes Walter's results on distributions given by Legendre series: $ f(z)\, = \,\Sigma _{n\, = \,0}^\infty \,{a_n}\,C_n^{1/2}(z)$. The singularities of the analytic representation of $ f(z)$ are compared to those of the associated power series $ g(z)\, = \,\Sigma _{n\, = \,0}^\infty \,{a_n}{z^n}$. The notion of value of a distribution at a point is used to study the boundary behavior of the associated power series. A sufficient condition for Abel summability of Gegenbauer series is also obtained in terms of the distribution to which the series converges.


References [Enhancements On Off] (What's this?)

  • [1] H. Bremermann, Distribution, complex variables, and Fourier transforms, Addison-Wesley, Reading, Mass., 1965. MR 0208364 (34:8174)
  • [2] A. Erdélyi, Higher transcendental functions. Vols. I, II, McGraw-Hill, New York, 1953-1955. MR 0058756 (15:419i)
  • [3] R. P. Gilbert, Constructive methods for elliptic equations, Lecture Notes in Math., vol. 365, Springer-Verlag, Berlin and New York, 1974. MR 0447784 (56:6094)
  • [4] -, Function theoretic methods in partial differential equations, Academic Press, New York, 1969. MR 0241789 (39:3127)
  • [5] -, Bergman's integral operator method in generalized axially symmetric potential theory, J. Math. Phys. 5 (1964), 983-997. MR 0165131 (29:2420)
  • [6] -, Integral operator methods in bi-axially symmetric potential theory, Contributions to Differential Equations 2 (1963), 441-456. MR 0156998 (28:239)
  • [7] R. P. Gilbert and H. C. Howard, On the singularities of Sturm-Liouville expansions, Proc. Sympos. Analyt. Methods in Math. Phys. 8 (1967), 141-148. MR 0210405 (35:1298)
  • [8] -, A generalization of a theorem of Nehari, Bull. Amer. Math. Soc. 72 (1966), 37-39. MR 0183853 (32:1329)
  • [9] J. Hadamard, Théorème sur les séries entières, Acta Math. 22 (1898), 55-64.
  • [10] S. Lojasiewicz, Sur la valeur et la limite d'une distribution dans un point, Studia Math. 16 (1957), 1-36. MR 0087905 (19:433d)
  • [11] Z. Nehari, On singularities of Legendre expansions, Arch. Rational Mech. Anal. 5 (1956), 987-992. MR 0080747 (18:293d)
  • [12] G. Szegö, Orthogonal polynomials, Amer. Math. Soc. Colloq. Publ., vol. 23, Amer. Math. Soc., Providence, R. I., 1959.
  • [13] G. Walter, On real singularities of Legendre expansions, Proc. Amer. Math. Soc. 19 (1968), 1407-1412. MR 0257635 (41:2285)
  • [14] -, Expansion of distributions, Trans. Amer. Math. Soc. 116 (1965), 492-510. MR 0187083 (32:4537)
  • [15] A. Zygmund, Trigonometrie series, Vol. 1, Cambridge Univ. Press, London, 1959. MR 0107776 (21:6498)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 33A50, 46F10

Retrieve articles in all journals with MSC: 33A50, 46F10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1980-0586730-1
Keywords: Gegenbauer expansions, generalized functions, value of a distribution at a point, Abel summability
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society